Nebraska, 2009

Hail in Nebraska, August 19, 2009

August 19, 2009 · NWS LBF · 5 events in 1 county or zone

An isolated thunderstorm in Wheeler County produced numerous hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated thunderstorm in Wheeler County produced numerous hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 19, 2:01 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 19, 2:01 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CDT WED AUG 19 2009

.DISCUSSION...
A COLD FRONT IS MOVING THROUGH NW NEB THIS AFTERNOON. TEMPERATURES
ALOFT ARE COLD ENOUGH FOR A FEW LOW TOP THUNDERSTORMS. OTHERWISE
ISOLATED OR SCATTERED SHOWERS SHOULD CONTINUE TO SWEEP SOUTH THIS
EVENING ALONG THE FRONT. THE FRONT IS FCST TO CLEAR THE FCST AREA BY
MIDNIGHT TONIGHT WITH MOSTLY CLEAR SKIES AND COOL TEMPERATURES
DEVELOPING IN MANY AREAS BY MORNING.

A WEAK UPPER LEVEL DISTURBANCE IS FCST TO DRIFT SOUTH AND LINGER
ACROSS NORTHEAST NEBRASKA THURSDAY PRODUCING ISOLATED TO PERHAPS
SCATTERED SHOWERS. STRONG NORTH WINDS OF 20 TO 30 MPH WILL DEVELOP
DURING THE LATE MORNING THROUGH THE AFTERNOON PRODUCING COOL ALMOST
BRISK FALL LIKE WEATHER...ESPECIALLY DURING THE SHOWERS WHICH WILL
CONCENTRATE ACROSS NORTHEAST NEBRASKA.

IN THE WAKE OF THIS DISTURBANCE A REINFORCING COLD FRONT WILL SWEEP
THROUGH THURSDAY NIGHT. BY FRIDAY MORNING THE LATEST GUIDANCE
SUGGESTS LOWS IN THE 40S TO NEAR 50 AND A FEW LOWS IN THE UPPER 30S
COULD DEVELOP ACROSS THE HIGHER PLATEAU OF WESTERN NEBRASKA. WINDS
WILL TURN TO THE SOUTH LATE FRIDAY AND BEGIN THE PROCESS OF
CIRCULATING MOISTURE NORTHWARD.

THE LATEST SOLNS OF THE GFS AND ECMWF CONTINUE IN VERY GOOD
AGREEMENT FOR NEXT WEEKEND. A MINI HEAT WAVE WILL DEVELOP SATURDAY
THROUGH MONDAY AS THE SOUTHWESTERN UPPER LEVEL RIDGE BUILDS ACROSS
THE CENTRAL PLAINS. A VERY STRONG CAP WILL DEVELOP BENEATH THE RIDGE
WHICH IS EXPECTED TO PREVENT THUNDERSTORM DEVELOPMENT BOTH DAY AND
NIGHT DESPITE INCREASING MOISTURE AND INSTABILITY. LOW PRESSURE WILL
DEEPEN ACROSS THE NRN PLAINS SUNDAY AND SLOWLY MIGRATE SOUTH AND EAST
MONDAY. BY LATE MONDAY HEIGHTS SHOULD BEGIN LOWERING AS THE UPPER
LEVEL RIDGE FLATTENS SOUTHWARD INTO KANSAS. THIS SHOULD WEAKEN THE
CAP AND AS THE RIDGE AND SFC LOW PRESSURE FLATTEN AND BECOME
STATIONARY ACROSS NRN KANSAS...A POWERFUL MOISTURE POOLING DEVICE
WILL BE IN PLACE FOR THUNDERSTORM DEVELOPMENT ACROSS NEBRASKA.

WIDESPREAD RAIN MONDAY NIGHT THROUGH WEDNESDAY IS HIGHLY UNCERTAIN SO
POPS HAVE BEEN LIMITED TO ISOLATED TO SCATTERED COVERAGE DURING THIS
TIME. THE ECMWF INDICATES SIGNIFICANT CONVECTION DEVELOPING TUESDAY
AND WEDNESDAY ALONG THE COLD FRONT WHICH MAY BECOME NEARLY
STATIONARY ACROSS NEBRASKA. TEMPERATURES SATURDAY THROUGH MONDAY
ARE FCST IN THE UPPER 80S EAST TO MID 90S WEST. A DEEP SOUTHERLY
FLOW IS EXPECTED LIMIT VERTICAL MIXING.

&&

.AVIATION...
UPPER LOW SPINNING ACROSS WESTERN DAKOTAS HAS FORCED COLD FRONT INTO
WESTERN NEBRASKA THIS AFTERNOON...AND THIS BOUNDARY SHOULD BE
THROUGH ALL OF LBF CWA BY EARLY EVENING. COOLER AIR ALOFT ASSOC WITH
UPPER LOW IS POPPING CONVECTION BEHIND THE FRONT ACROSS MAINLY THE
NORTHERN SANDHILLS WHICH SHOULD DISSIPATE NOT LONG AFTER SUNSET. A
FEW STORMS WILL CONTAIN HAIL ALOFT. GUSTY WINDS FROM THE NORTHWEST
HAVE DEVELOPED BEHIND THE FRONT AND SOME STRONGER WIND GUSTS SHOULD
ALSO BE FOUND NEAR THE CONVECTION...SO LIGHT AIRCRAFT SHOULD STAY
ALERT. CONDITIONS LOOK TO REMAIN AT VFR LEVELS WITH CIGS DROPPING TO
AROUND 4KFT AGL NEAR THE STRONGER SHOWERS. AS SYSTEM MOVES EAST
OVERNIGHT THE BULK OF MOISTURE SHOULD MOVE WITH IT LEAVING VFR
CONDITIONS IN PLACE IN VCNTY OF TERMINAL SITES THROUGH THURSDAY.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

CDC/13
Hazardous weather outlook, Aug 19, 2:41 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT WED AUG 19 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-202045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CDT WED AUG 19 2009 /241 PM MDT WED AUG 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS CAN BE EXPECTED THROUGH SUNSET ACROSS THE
SANDHILLS AND PORTIONS OF NORTH CENTRAL NEBRASKA. SEVERE WEATHER
IS NOT EXPECTED...AS THE STRONGEST INSTABILITY HAS MOVED INTO
EASTERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

The radar

The Grand Island radar (KUEX), 168 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Wheeler

When
August 19, 3:30 PM CST
Where
Wheeler County, 3.45 mi S of Bartlett
Measured
0.75 in hail
Reported by
Public
Coordinates
41.830, -98.550

Hail, Wheeler

When
August 19, 3:32 PM CST
Where
Wheeler County, 5.9 mi SSE of Bartlett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.800, -98.510

Hail, Wheeler

When
August 19, 3:35 PM CST
Where
Wheeler County, Bartlett
Measured
1 in hail
Reported by
Public
Coordinates
41.880, -98.550

Hail, Wheeler

When
August 19, 3:52 PM CST
Where
Wheeler County, Bartlett
Measured
1 in hail
Reported by
Public
Coordinates
41.880, -98.550

Hail, Wheeler

When
August 19, 4:10 PM CST
Where
Wheeler County, 12.91 mi SE of Bartlett
Measured
0.75 in hail
Reported by
Public
Coordinates
41.750, -98.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188142, 188143, 188144, 188146, 188147.